I was diagnosed with severe and clinical depression in 1991 and prescribed the antidepressant medication, Imipramine. Imipramine is a tricyclic which is a selectivenorepinephrine reuptake inhibitor (SSNI) and, to a lesser extent, a selective serotonin reuptake inhibitor (SSRI). The theory is that a major cause of clinical depression is an insufficient amount of one or more neurotransmitters floating freely in the brain, serotonin, norepinephrine, and/or dopamine.
I say theory, because, as far as I know, no one has ever been able to measure the amount of free-floating neurotransmitters in a live human brain in order to determine a baseline and from that determine whether or not a person suffering from clinical depression is lacking a sufficient amount of one or more of the neurotransmitters. So, doctors and pharmaceutical companies have been experimenting for years. They’ve been using clinical depressed people as guinea pigs. They design medication that blocks these neurotransmitters from binding with neuroreceptors, thereby keeping them floating in the brain and then say to us, “Try this; see if it works.”
Well, their ‘studies” say that it does. For some people. But not for all. Then they say, “Try this one and see if it works.” And for some that seems to work. However, recent studies have shown that earlier studies were probably flawed. Any given medication seems to work for about 1/3 of the subjects. Trying a second or a third medication brings this up to about 50%. But, half to two thirds of those reporting a significant positive effect also report the same when given a placebo (sugar pill). So, at best, anti-depressant medications help about 25% of those suffering from clinical depression and probably only about 10%, those who suffer from the most severe cases of depression.
But what the heck, right? May as well give it a shot. Except for the side-effects. Every single anti-depressant that I’ve tried has had side-effects. Some are bearable, such as dry mouth, and some are just plain unacceptable, especially if the anti-depressant effects are not helping, especially if a placebo would help you just as much.
Since I was first prescribed Imipramine, I have tried many different anti-depressant medications. Some have seemed to help a little in the sense that they have prevented the “feeling of dread” that permeated my every waking moment (and my dreams as well), but none have ever given me a sense of overall well-being.
Every single one of them have had side-effects; at least one side-effect for each med was intolerable. The first med I tried was Imipramine. In one sense, it was a godsend because it allowed me to sleep. One of my major symptoms was that I would toss and turn for hours and hours, never actually falling into a deep sleep. Then I would be tired during the day, sometimes getting a little sleep but most often continuing to toss and turn. Almost immediately Imipramine allowed me to sleep at night.
But what were the side effects? First of all, I put on a ton of weight, most of it around my midriff. That wouldn’t have been so bad if it had been spread out as I was always skinny but it concentrated around my stomach and I doubt that anything looks worse than a skinny man with a huge gut. Not to me anyway. Secondly, I noticed that I had a constant low-grade pain syndrome in pretty much every part of my body. It appears that Imipramine caused me to come down with a case of fibromyalgia. When I eventually stopped taking Imipramine, this disappeared. And, thirdly, the most devastating side-effect of them all (for me at least): it caused erectile dysfunction. At the time I was still a fairly young man (40s) associating with a number of lovely young college coeds and that side effect was destroying my social life. Absolutely unacceptable!
So I tried other anti-depressants. I tried Prozac. This induced a murderous rage in me. I’d sit in front of the TV watching the news and want to jump inside the TV and beat the hell out of someone who was ‘offending” me. I tried Wellbutrin which caused me to come down with a serious case of the tremors and made me feel as though I was about to have a heart attack or a stroke. I tried a lot of medications that seemed to have no effect at all, including no serious side-effect so I can’t tell you which of these did what. Among these were Effexor, Paxil, Zoloft, and Cymbalta.
And then I was prescribed Celexa. This seemed to work pretty well with no serious side-effects. Later, when it first came out, I was prescribed with Lexapro, which seemed to work even better. For a while. After a time, I began to oversleep. I used to sleep an average of 7 ½ hours a day. After taking Celexa and then Lexapro for a while, I couldn’t get up with any less than 9 hours sleep. Then I’d get tired after a few hours of being up and need a 2-3 hour nap. When I got a new insurance provider, they wouldn’t pay for Lexapro and so I was prescribed a generic version of Celexa and my sleeping problem got even worse. Some days I was so sleepy I’d stay in bed all day and all night. It took me about a year to make the connection as I had moved to a much higher altitude and thought that might be the problem.
I had gone to my mental health provider about my sleeping problem and he suggested that we might add Wellbutrin to my prescriptions because it tended to energize people. As I mentioned above, this caused serious side effects so I quit taking it. I was also so fed up with the ineffectiveness of pharmaceuticals as well as side effects that I decided to wean myself off Celexa a well.
Miracle! After about 10 days of decreasing the dosage of Celexa, I started getting up after 7 ½ hours. I still needed a nap in the middle of the day but only for about 40 minutes. So now I’m free of the side-effects of anti-depressant medication but what am I to do about the depression?
So I’m free of anti-depressant medications after almost twenty years. Free of the side-effects that have negatively impacted my life. But I’m still clinically depressed. That negatively impacts my life as well. So do I have to trade the drowsiness that Celexa causes which makes me sleep all day for the intense agony that deep depression causes in me? Fortunately not. There is another way. And it’s been working for me.
While searching on the Internet for information of Neuro-Linguistic Programming (I’m a Certified Clinical Hypnotherapist), I ran across a site than markets brainwave training software. (This software is not only for relieving clinical depression; that’s just one of over 20 issues it addresses).
Research indicates that imbalances in the amplitude, the strength, of specific brainwaves can be a cause for depression. Not for everybody; but for some. There are three specific imbalances that have been identified:
1: Low levels of Alpha and Theta brainwaves. This tends to cause insomnia in people as well as anxiety.
2. Low levels of Beta. This tends to cause lethargy in people. Being tired all the time. Chronic Fatigue Syndrome.
3. An imbalance between the right and left hemispheres of the brain. A dominating right brain causes people to be overly emotional, taking events too seriously, which can lead to depression.
There’s quite a lot of peer-reviewed studied available about this phenomenon. I’d like to quote some of that for you but the rules here at Ezine @rticles limit the amount of other people’s works that can be quoted. If you’d like a list of books and peer-reviewed articles to read, send me an email and I’ll send that list to you.